Medical Oncology

, Volume 15, Issue 1, pp 50–57

Saquinavir enhances the mucosal toxicity of infusional cyclophosphamide, doxorubicin, and etoposide in patients with HIV-associated non-Hodgkin's lymphoma

  • Joseph A Sparano
  • Peter H Wiernik
  • Xiaoping Hu
  • Catherine Sarta
  • David H Henry
  • Howard Ratech
Paper

DOI: 10.1007/BF02787345

Cite this article as:
Sparano, J.A., Wiernik, P.H., Hu, X. et al. Med Oncol (1998) 15: 50. doi:10.1007/BF02787345

Abstract

Protease inhibitors are an important new class of agents for the treatment of human immunodeficiency virus (HIV) infection. The purpose of our trial was to determine the feasibility of combining the protease inhibitor saquinavir with a 96-hour continuous intravenous infusion of cyclophosphamide (800 mg/M2), doxorubicin (50mg/M2, and etoposide (240 mg/M2) (CDE) plus filgrastim in patients with non-Hodgkin's lymphoma associated with HIV infection. The effect of saquinavir on CDE-induced myelosuppression, CD4 lymphopenia, and non-hematologic toxicity was also sought. Twelve patients with HIV-related lymphoma received CDE every 28 or more days. All patients received saquinavir (600 mg PO TID), filgrastim andPneumocystis carinii and fungal prophylaxis. Patients also received either stavudine (n=2) or boths stavudine and didanosine (n=10). Toxicity was analyzed using the NCI Common Toxicity Criteria for each cycle and the data were compared with the data from our prior study of CDE plus didanosine. An interim analysis was performed after accrual of the first 12 patients in order to assess toxicity. Severe (grade 3 or 4) mucositis occurred in eight of 12 patients (67%) treated with CDE plus saquinavir compared with three of 25 patients (12%) in our prior study treated with CDE without saquinavir (P<0.001). In logistic regression analysis, saquinavir use was the only factor associated with a significantly greater risk of severe mucositis (relative risk 7.9;P=0.03). Saquinavir use was not associated with a significant difference in the incidence of febrile neutropenia, prolonged neutropenia, chemotherapy dose reduction, or in the degree of myelosuppression. The decrease in CD4 lymphocytes for patients treated with saquinavir (absolute decrease of 23/μL, or a 26% decrease from baseline) was significantly less than for patients treated without saquinavir in the prior study (absolute decrease of 91/μL, or 42% decrease from baseline;P=0.05). Four of 10 patients (40%) treated with saquinavir had an increase in CD4 lymphocytes of ≥10/μL compared with none of 25 patients (0%) treated without saquinavir (P<0.001). Combination of the protease inhibitor saquinavir with infusional CDE in patients with HIV-associated lymphoma was associated with a significant increase in the incidence of severe mucositis. This finding suggests that saquinavir may alter the metabolism of one of more of the cytotoxic agents in the CDE regimen, and underscores the need for careful investigation regarding the use of the protease inhibitors in patients receiving chemotherapy.

Keywords

AIDS-associated lymphomachemotherapyprotease inhibitorssaquinavir

Copyright information

© Stockton Press All rights reserved 1998

Authors and Affiliations

  • Joseph A Sparano
    • 1
  • Peter H Wiernik
    • 1
  • Xiaoping Hu
    • 1
  • Catherine Sarta
    • 1
  • David H Henry
    • 3
  • Howard Ratech
    • 2
  1. 1.Department of Oncology, Albert Einstein Cancer Center, Montefiore Medical CenterAlbert Einstein College of MedicineBronxUSA
  2. 2.Department of Pathology, Albert Einstein Cancer Center, Montefiore Medical CenterAlbert Einstein College of MedicineBronx
  3. 3.Graduate HospitalPhiladelphiaUSA